The pill has been used for decades as a popular, effective form of birth control. However, like many medications it isn’t without its side effects. One worrying side effect that’s only recently been linked to the pill is hair loss. So if your hair has started to thin or fall out, the pill is just one thing that could trigger hair loss.
How does the pill trigger hair loss?
The pill is designed to alter the hormones, often also making it a good treatment option for heavy, painful menstrual cycles. However, these hormonal changes mean that those who are predisposed to hormonal related hair loss, as well as those who are extra sensitive to hormonal changes, can develop problems with thinning and even patches of hair falling out.
While these problems can occur while you’re taking the pill, they actually more commonly occur a few weeks or months after you’ve stopped taking it. That’s why many women don’t identify the link between the pill and their hair loss problem.
The American Hair Loss Association is now calling for more awareness to be made regarding the pill’s potential hair loss trigger. It does recognise the benefits of the pill, but states women who are at risk of hormonal related hair loss should be made aware of the risk before they take the pill.
If you are thinking of going on the pill and you’re worried about hair loss being one of the side effects, it’s recommended you try out a low-androgen variety. Some of the pills with the lowest androgen content include Desogen, Ortho-Cyclen, Micronor and Ortho Novum 10-11. If you discover you have a family history of genetic hair loss, it’s recommended you instead opt for a non-hormonal pill.
It isn’t just the pill that causes potential problems either. Hormone injections, vaginal rings, progestin implants and skin patches are other birth control methods that can lead to hair loss.
If you’re experiencing thinning or bald patches, it’s important to see your GP to establish the actual cause. While the pill can trigger hair loss, it isn’t overly common so there may be another underlying issue that needs to be treated.